Study finds medications containing codeine still prescribed to children

attorney medication errors and mistakesIn 2012, the U.S. Federal Drug Administration warned that medications containing Codeine should not be given routinely to children because of the possibility of adverse reactions and concerns about the drug’s safety and efficacy.

Despite the FDA’s warnings and guidelines written by the American Academy of Pediatrics, a study shows that medications containing codeine are still being prescribed to hundreds of thousands of children in hospital emergency rooms across the United States.

Concerns about Codeine and children

There are several concerns about giving children Codeine, an opioid pain reliever. Codeine is often prescribed to children along with other medications to control coughing or to control pain. The problem with giving Codeine to children is that between one and seven of every 100 people rapidly metabolizes the drug and in this case, the child can overdose. Children often do not metabolize the drug the same as an adult patient.

Why do Doctors continue to prescribe Codeine to children?

While many doctors have taken heed of the FDA’s black box warning on medications containing codeine, some doctors are still prescribing the medication to children despite the risk. One wonders why? The reasons may be that some ER physicians may not be up on information regarding prescribing to pediatrics. The other reason may be that physicians may have themselves taken the medication as a child, prescribed it for years and it is their “go to” medication.

Information for Parents

If your child has just had tonsils and/or adenoids removed, make sure they are not prescribed medications that contain Codeine. If your child is prescribed a medication with Codeine as an ingredient, ask their doctor to prescribe a different medication for pain.

If your child is taking Codeine for a cough or tooth extraction or for some other reason, be vigilant and make sure they don’t experience side effects of Codeine overdose including excessive sleepiness, disorientation, labored breathing and blueness of the lips and mouth. The child can experience breathing problems which can prove fatal.

This information is provided by Washington Injury Attorney blog, a service of The Farber Law Group. We represent people who have been seriously injured due to medication errors and pharmaceutical malpractice. If you have questions about a serious medication error, contact us for a free and confidential case evaluation.

Contact The Farber Law Group at 1-800-244-9087 or attorney@hgfarber.com to schedule a free and confidential case evaluation. Our Bellevue office is here to assist you.

Related Posts:

Prescription drug overdose a major health problem
Scope of meningitis outbreak due to tainted medication widens
Doctor charged with murder after prescription drug deaths